Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 164, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2003, 10:54 PM EDT for Lee County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 10:54 PM EDT (02:54 UTC)
- Expired
- Jul 21, 2003, 11:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lee County, SC
The radar
The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3796 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
361
WUUS52 KCAE 220254
SVRCAE
SCC061-220345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1053 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1145 PM EDT.
* AT 1051 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES WEST OF BISHOPVILLE..MOVING NORTHEAST
AT 30 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BISHOPVILLE.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND
DIME SIZE HAIL.
LAT...LON 3419 8058 3404 8045 3435 7987 3455 8005
CDLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:11 PM EDT, 8 hours 43 minutes earlier.
Area forecast discussion, Jul 21, 2:11 PM EDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 211 PM EDT MON JUL 21 2003 A MOIST UNSTABLE AIR MASS IN LATE JULY WITH AN APPROACHING UPPER LEVEL SHORT WAVE ... A VIGOROUS ONE AT THAT IS THE RECIPE FOR THUNDERSTORMS. WE SHOULD SEE AN INCREASING CHANCE OF CONVECTIVE ACTIVITY BEGINNING TONIGHT AS A WEAK VORT MAX APPROACHES THE AREA AND CONTINUING THROUGH WEDNESDAY EVENING AS A MORE POTENT UPPER LEVEL TROUGH MOVES EAST INTO S CAROLINA. ON WEDNESDAY...GIVEN THE COLD AIR ALOFT WITH THE UPPER LEVEL TROUGH AND ASSOCIATED INCREASED KINEMATIC FIELDS...ORGANIZED SEVERE WEATHER IS A CONCERN. THE TROUGH SLOWLY LIFTS TO THE NORTH AND EAST ON THURSDAY INTO FRIDAY AND THE THREAT OF CONVECTION DECREASES. FCSTID = 04 CAE 74 88 73 84 / 20 50 50 70 AGS 74 88 72 84 / 20 50 50 70 SSC 74 88 73 84 / 20 50 50 70 OGB 74 88 73 84 / 20 50 50 70 .CAE... GA...NONE. SC...NONE.
Hazardous weather outlook, Jul 21, 6:35 AM EDT, 16 hours 19 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-211224- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 635 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM THIS MORNING. REFER TO DENSE FOG ADVISORY ISSUED AT 530 AM UNDER PRODUCT HEADER NPWCAE. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL APPROACH FROM THE WEST TUESDAY AND MOVE INTO THE AREA WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY OVER THE SOUTH CAROLINA MIDLANDS AND THE CENTRAL SAVANNAH RIVER AREA OF EAST CENTRAL GEORGIA. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. TTH
In the hours before
Special weather statement, Jul 21, 5:58 PM EDT, 4 hours 56 minutes before
SCZ028-212230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 558 PM EDT MON JUL 21 2003 ...STRONG THUNDERSTORM WILL CONTINUE TO IMPACT RICHLAND COUNTY THROUGH 630 PM EDT... AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER DENTSVILLE. MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DENTSVILLE THROUGH 630 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. TORRENTIAL RAINS UP TO ONE INCH MAY CAUSE MINOR STREET FLOODING AND REDUCED VISIBILITIES.
Special weather statement, Jul 21, 6:41 PM EDT, 4 hours 13 minutes before
SCZ015-016-022-212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 641 PM EDT MON JUL 21 2003 ...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT KERSHAW...LANCASTER...CHESTERFIELD COUNTIES THROUGH 705 PM EDT... AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS OVER CENTRAL KERSHAW...SOUTHERN LANCASTER COUNTIES. THE STORM IN KERSHAW COUNTY IS EXPECTED TO IMPACT WESTERN CHESTERFIELD COUNTY BY 655 PM. THE STORMS ARE MOVING NORTHEAST AT 15 MPH. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. HAIL TO ONE HALF INCH IS ALSO POSSIBLE. TORRENTIAL RAINS UP TO ONE AND A HALF INCHES MAY CAUSE MINOR STREET FLOODING AND REDUCED VISIBILITIES.
Local storm report, Jul 21, 9:09 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
909 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
746 PM MODOC SC WIND DAMAGE
07/21/03 MCCORMICK SEVERAL TREES DOWN
REPORTED BY PUBLIC.
700 PM THOMSON GA .75 INCH HAIL
07/21/03 MCDUFFIE
612 PM 8 W CAMDEN SC WIND DAMAGE
07/21/03 KERSHAW SEVERAL TREES DOWN.
REPORTED BY COUNTY
SHERIFF.
815 PM HANCOCK SC WIND DAMAGE
07/21/03 LANCASTER SEVERAL TREES
DOWN...REPORTED BY COUNTY
SHERIFF.
CDLLocal storm report, Jul 21, 9:28 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
928 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
905 PM 5 MILES N OF SALUDA SC WIND DAMAGE
07/21/03 SALUDA TREES DOWN REPORTED BY
SALUDA COUNTY SHERIFF
JDBLocal storm report, Jul 21, 10:23 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1023 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
930 PM LEXINGTON SC WIND DAMAGE
07/21/03 LEXINGTON NUMEROUS TREES
DOWN...REPORTED BY COUNTY
SHERIFF.
1008 PM LEXINGTON SC WIND DAMAGE
07/21/03 LEXINGTON NUMEROUS TREES DOWN...BY
COUNTY SHERIFF.
949 PM SPRINGDALE SC WIND DAMAGE
07/21/03 LEXINGTON NUMEROUS TREES DOWN...BY
COUNTY SHERIFF.
CDLLocal storm report, Jul 21, 10:36 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1036 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 5 NW COLUMBIA SC WIND DAMAGE
07/21/03 RICHLAND POWER LINES
DOWN...REPORTED BY COUNTY
SHERIFF.
CDLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:42 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 33 min |
| Jul 21, 8:53 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 37 min |
| Jul 21, 8:57 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 48 min |
| Jul 21, 9:40 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 50 min |
| Jul 22, 5:01 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.